Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 48, NWS Houston/Galveston, TX

May 25, 20114 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 25, 2011, 9:23 PM CDT for 4 counties in Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2011, 9:23 PM CDT (02:23 UTC)
Expired
May 25, 2011, 10:05 PM CDT
In force
42 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 171 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 9:30 PM CDTHAIL 0.75Sebastopol, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2598 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

068 
WUUS54 KHGX 260223
SVRHGX
TXC373-407-455-471-260315-
/O.NEW.KHGX.SV.W.0048.110526T0223Z-110526T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
923 PM CDT WED MAY 25 2011

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN POLK COUNTY IN SOUTHEAST TEXAS...
  NORTHWESTERN SAN JACINTO COUNTY IN SOUTHEAST TEXAS...
  SOUTHERN TRINITY COUNTY IN SOUTHEAST TEXAS...
  EASTERN WALKER COUNTY IN SOUTHEAST TEXAS...

* UNTIL 1015 PM CDT

* AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
 DEVELOPING LINE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER   
 SIZE HAIL AND DAMAGING WINDS. THIS LINE WAS LOCATED FROM CORRIGAN   
 TO RIVERSIDE...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT   
LIMITED TO SEBASTOPOL...TRINITY...ONALASKA AND CORRIGAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS MAY KNOCK DOWN TREES AND POWER LINES OR DAMAGE
BUILDINGS. TAKE COVER NOW!

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3104 9460 3102 9465 3086 9462 3057 9543
      3091 9559 3113 9479 3110 9468 3110 9464
      3107 9458 3106 9458
TIME...MOT...LOC 0221Z 305DEG 14KT 3087 9528

$$
1 follow-up statement
956 
WWUS54 KHGX 260305
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1005 PM CDT WED MAY 25 2011

TXC373-407-455-471-260315-
/O.CAN.KHGX.SV.W.0048.000000T0000Z-110526T0315Z/
TRINITY TX-POLK TX-WALKER TX-SAN JACINTO TX-
1005 PM CDT WED MAY 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR SAN JACINTO...EXTREME EASTERN 
WALKER...POLK AND TRINITY COUNTIES IS CANCELLED...

THE LINE OF STORMS THAT PROMPTED THIS WARNING HAVE WEAKENED AND ARE 
NO LONGER SEVERE.

LAT...LON 3104 9460 3102 9465 3086 9462 3057 9543
      3091 9559 3113 9479 3110 9468 3110 9464
      3107 9458 3106 9458
TIME...MOT...LOC 0305Z 305DEG 14KT 3077 9512

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:15 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 25, 7:15 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
715 PM CDT WED MAY 25 2011

.AVIATION...
IN A SORT OF HOLDING PATTERN WITH 00Z TAFS AS INGREDIENTS SEEM TO
BE STILL COMING TOGETHER FOR SOME POSSIBLE CONVECTION IN THE NEXT
FEW HOURS. A WEAK SFC BOUNDARY COMBINED WITH ABUNDANT HEATING/LOW
LEVEL MOISTURE/STRONG INFLOW ARE KEY ELEMENTS THUS FAR. BUT NOT A
WHOLE LOT POPPING UP AS OF YET. THE SLOW SWD PUSH OF THE BOUNDARY
SHOULD KEEP A SLIGHT CHANCE OF CONVECTION IN THE FCST THROUGH THE
EVENING HOURS BEFORE THINGS STABILIZE OVERNIGHT. BUT FOR NOW HAVE
KEPT THE MENTION OF CB/VCTS OUT. THE LIGHTER WINDS AND MOSTLY CLR
SKIES OVERNIGHT COULD MAKE FOR SOME BRIEF MVFR/IFR CIGS/VIS AHEAD
OF THE VERY WEAK FRONT...BUT THE DRIER AIR MOVING DOWN INTO SE TX
WILL HELP TO MIX THINGS OUT BY SUNRISE. VFR TO PREVAIL TOMORROW.
41

&&

.PREV DISCUSSION... /ISSUED 257 PM CDT WED MAY 25 2011/
A FRONTAL BOUNDARY FROM WACO TO TEXARKANA AT 19Z SHOULD SLOWLY
SLIDE INTO SE TX LATER THIS EVENING AND TONIGHT. IT IS POSSIBLE
FOR A FEW ISOLATED STORMS TO DEVELOP SHOULD THE CAP WEAKEN ENOUGH
ALONG THE FRONT. SHOULD A STORM DEVELOP...IT WILL LIKELY BECOME
SEVERE GIVEN CAPE OF 3000-3500 J/KG OVER THE AREA. LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN THREATS. AN 18Z
SOUNDING FROM SHV SHOWS A VERY WEAK CAP TO THE NORTH SO THINK THE
MAIN THREAT WILL STILL BE WELL NE OF THE CWA. ANY THUNDERSTORM
ACTIVITY SHOULD BEGIN TO DECREASE BETWEEN 03Z-06Z TONIGHT. THE
FORECAST HAS 20/30 POPS FOR THE NORTHERN PORTIONS OF SE TX AND SEE
NO REASON TO CHANGE THIS ALTHOUGH MORE THAN LIKELY THE CAP WILL
HOLD OVER SE TX.

MODELS ARE ALL IN PRETTY GOOD AGREEMENT WITH BRINGING THE FRONT
INTO SE TX AND STALLING IT ACROSS HOUSTON. GFS HAS THE FRONT
REACHING THE COAST BUT HIGHLY DOUBT THAT. FORECAST STICKS CLOSER
TO THE NAM/WRF SOLUTIONS. DRIER AIR BEHIND THE FRONT MAY BE
ENOUGH FOR COOLING AND MIN TEMPS IN THE UPPER 60S. THIS WILL BE
SHORT LIVED BECAUSE THE FRONT SHOULD LIFT NORTH/DISSIPATE
TOMORROW NIGHT BRINGING BACK THE GULF MOISTURE AND HUMIDITY.

MEMORIAL DAY WEEKEND THROUGH EARLY NEXT WEEK...PERSISTENCE LOOKS
LIKE THE BEST FORECAST. SOUTHERLY FLOW IN THE BOUNDARY LAYER
SHOULD CONTINUE THROUGH THE WEEKEND AND EARLY NEXT WEEK. THE JET
STREAM PATTERN DOES CHANGE BE SUNDAY WITH A DEEPENING TROUGH OVER
THE GREAT BASIN AND A BROAD UPPER LEVEL RIDGE OVER THE N GULF
COAST. THIS RIDGE SHOULD EXPAND INTO TX BY NEXT MON/TUE.
SUBSIDENCE FROM THE RIDGE WILL KEEP THUNDERSTORM CHANCES OUT OF
THE FORECAST WITH MORE HOT/HUMID DAYS. BOTTOM LINE...NO RELIEF
FROM THE DROUGHT FOR THE NEXT WEEK.

39

MARINE...
THE MODERATE TO STRONG ONSHORE FLOW WILL PERSIST FOR THE REST OF
THE AFTERNOON...AND CAUTION FLAGS WILL REMAIN UP FOR ALL WATERS.
WIND SPEEDS AND SEAS WILL DECREASE SIGNIFICANTLY TONIGHT AND
TOMORROW AS A WEAK COLD FRONT MOVES INTO SOUTHEAST TEXAS AND
STALLS NORTH OF THE COAST. THE PRESSURE GRADIENT TIGHTENS AGAIN
ON FRIDAY IN RESPONSE TO ANOTHER AREA OF LOW PRESSURE DEVELOPING
OVER THE SOUTHERN PLAINS. AS A RESULT...A MODERATE TO STRONG
ONSHORE FLOW CAN BE EXPECTED FRIDAY AFTERNOON THROUGH MONDAY
NIGHT...AND CAUTION FLAGS AND/OR ADVISORIES ARE EXPECTED. A
WEAKER EASTERLY FLOW IS EXPECTED BEGINNING AROUND THE MIDDLE OF
NEXT WEEK. 42

CLIMATE...
IF NO RAIN FALLS AT OUR MAJOR CLIMATE SITES FOR THE REST OF
MAY... IAH'S MONTHLY RAINFALL TOTAL OF 0.32 INCHES WOULD RANK AS
THE 6TH DRIEST MAY ON RECORD...HOU'S MONTHLY RAINFALL TOTAL OF
0.19 INCHES WOULD RANK AS THE 4TH DRIEST MAY ON RECORD...GLS'S
MONTHLY RAINFALL TOTAL OF 0.38 INCHES WOULD NOT RANK AS ONE OF
THE TOP 10 DRIEST MAYS ON RECORD...AND CLL'S MONTHLY RAINFALL
TOTAL OF 3.37 INCHES WOULD NOT RANK AS ONE OF THE TOP 10 DRIEST
MAYS ON RECORD. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      66  92  71  95  73 /  30  10  10  10  10
HOUSTON (IAH)              74  94  72  94  74 /  20  10  10  10  10
GALVESTON (GLS)            78  86  76  86  77 /  10  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 25, 3:03 PM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
303 PM CDT WED MAY 25 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-262015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
303 PM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY LATE THIS
AFTERNOON THROUGH MIDNIGHT...NORTH OF OF THE HOUSTON METRO AREA.
A FRONT WILL PUSH INTO SOUTHEAST TEXAS TONIGHT AND A FEW
THUNDERSTORMS COULD DEVELOP ALONG IT. SHOULD THE THUNDERSTORMS
BREAK THROUGH THE CAPPING INVERSION...THE STORMS COULD BECOME
SEVERE GIVEN STRONG INSTABILITY. THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS. ANY THUNDERSTORM ACTIVITY
SHOULD END BEFORE MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

In the hours before

Special weather statement, May 25, 8:08 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
808 PM CDT WED MAY 25 2011

TXZ177-199-260200-
MONTGOMERY-WALKER-
808 PM CDT WED MAY 25 2011

...STRONG CELL IN NORTHWEST MONTGOMERY AND SOUTHWEST WALKER
COUNTIES....

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF HUNTSVILLE...MOVING EAST AT
20 MPH.

PEA SIZE HAIL...ARE POSSIBLE WITH THIS STORM. THIS STORM MAY
STRENGTHEN FURTHER AND WILL BE MONITORED FOR A POSSIBLE WARNING.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...CRABBS PRAIRIE...
RIVERSIDE AND HUNTSVILLE.

SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE
UNTIL THIS STORM HAS PASSED.

LAT...LON 3060 9535 3052 9536 3049 9535 3047 9580
      3051 9582 3068 9583 3087 9539 3086 9535
TIME...MOT...LOC 0107Z 250DEG 18KT 3060 9575
Local storm report, May 25, 9:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
915 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             SNOOK                   30.49N 96.47W
05/25/2011  E0.75 INCH       BURLESON           TX   TRAINED SPOTTER

0911 PM     HAIL             SOMERVILLE              30.35N 96.53W
05/25/2011  E1.00 INCH       BURLESON           TX   EMERGENCY MNGR

&&

47

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:08 PM CDTSpecial Weather StatementHGXWalker52 min
May 25, 8:14 PM CDTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker61 min
May 25, 8:50 PM CDTSevere Thunderstorm WarningHGXBurleson, Washington40 min
May 25, 9:19 PM CDTSevere Thunderstorm WarningHGXColorado28 min
May 25, 9:30 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Montgomery, Walker, Washington60 min
May 25, 10:25 PM CDTSpecial Weather StatementHGXWashington65 min
May 25, 10:31 PM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery, San Jacinto, Walker44 min
May 25, 10:46 PM CDTSevere Thunderstorm WarningHGXColorado44 min
May 25, 10:57 PM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery, San Jacinto, Walker48 min
May 25, 11:23 PM CDTTornado WarningHGXLiberty, Montgomery52 min
May 25, 11:29 PM CDTSevere Thunderstorm WarningHGXColorado46 min
May 25, 11:56 PM CDTSevere Thunderstorm WarningHGXColorado49 min
May 25, 11:58 PM CDTTornado WarningHGXLiberty32 min
May 26, 12:12 AM CDTSpecial Weather StatementHGXHarris63 min
May 26, 12:27 AM CDTSevere Thunderstorm WarningHGXChambers, Liberty63 min
May 26, 12:45 AM CDTSevere Thunderstorm WarningHGXColorado, Jackson, Wharton45 min
May 26, 1:27 AM CDTSpecial Weather StatementHGXHarris63 min
May 26, 1:28 AM CDTSevere Thunderstorm WarningHGXColorado, Jackson, Matagorda, Wharton62 min
May 26, 1:40 AM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston, Harris24 min
May 26, 1:50 AM CDTSpecial Marine WarningHGX55 min
May 26, 2:10 AM CDTSevere Thunderstorm WarningHGXJackson, Matagorda, Wharton50 min
May 26, 2:42 AM CDTSpecial Marine WarningHGX79 min
May 26, 2:56 AM CDTSpecial Marine WarningHGX94 min
May 26, 2:59 AM CDTSevere Thunderstorm WarningHGXJackson, Matagorda61 min
May 26, 3:22 AM CDTSpecial Marine WarningHGX83 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.